Alert archive / Colorado / Freeze Warnings in 2021
Freeze Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at May 23, 2021, 3:01 PM MDT for 8 counties in Colorado. It took effect at May 24, 2021, 2:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2021, 3:01 PM MDT (21:01 UTC)
- In effect from
- May 24, 2021, 2:00 AM MDT
- Expired
- May 24, 2021, 8:37 AM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Dolores County, CO, La Plata County, CO, Moffat County, CO, Montezuma County, CO, Rio Blanco County, CO, Routt County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 57 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3222 m above ground
- 0-6 km bulk shear
- 108 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418 WWUS75 KGJT 232101 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 301 PM MDT Sun May 23 2021 COZ002-240515- /O.NEW.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/ Central Yampa River Basin- Including the cities of Craig, Hayden, and Meeker 301 PM MDT Sun May 23 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Central Yampa River Basin. * WHEN...From 2 AM to 10 AM MDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ021>023-240515- /O.NEW.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/ Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Pagosa Springs 301 PM MDT Sun May 23 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Four Corners/Upper Dolores River, Animas River Basin and San Juan River Basin. * WHEN...From 2 AM to 10 AM MDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
2 follow-up statements
688 WWUS75 KGJT 240452 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 1052 PM MDT Sun May 23 2021 COZ002-241600- /O.CON.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/ Central Yampa River Basin- Including the cities of Craig, Hayden, and Meeker 1052 PM MDT Sun May 23 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Central Yampa River Basin. * WHEN...From 2 AM to 10 AM MDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ COZ021>023-241600- /O.CON.KGJT.FZ.W.0006.210524T0800Z-210524T1600Z/ Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin- Including the cities of Cortez, Dove Creek, Mancos, Durango, Bayfield, Ignacio, and Pagosa Springs 1052 PM MDT Sun May 23 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 10 AM MDT MONDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Four Corners/Upper Dolores River, Animas River Basin and San Juan River Basin. * WHEN...From 2 AM to 10 AM MDT Monday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/gjt
798 WWUS75 KGJT 241437 NPWGJT URGENT - WEATHER MESSAGE National Weather Service Grand Junction CO 837 AM MDT Mon May 24 2021 COZ002-021>023-241545- /O.CAN.KGJT.FZ.W.0006.000000T0000Z-210524T1600Z/ Central Yampa River Basin-Four Corners/Upper Dolores River- Animas River Basin-San Juan River Basin- 837 AM MDT Mon May 24 2021 ...FREEZE WARNING IS CANCELLED... Temperatures have warmed back to above freezing across the warned areas. Therefore, the Freeze Warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/gjt
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at May 23, 11:25 AM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 23, 11:25 AM MDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1125 AM MDT Sun May 23 2021 .SHORT TERM...(Today through Monday) Issued at 403 AM MDT Sun May 23 2021 Shower activity is still ongoing at this hour, but continues to wind down. As dry air works its way into the area, any lingering convection is expected to come to an end by sunrise. The trough centered over the Great Basin that has been helping support the convection the last few days is expected to finally lift to the northeast today. As it lifts, the dry slot that has already pushed into the area will continue to make its way northeast. Thanks to this dry slot, the vast majority of the area will remain dry. Northeast Utah and far northwest Colorado will be on the fringes of this dry punch though, and could see some isolated convection this afternoon. Clearing skies this morning will allow for deep mixing, and with a 90-100 knot jet still over western Colorado, breezy conditions and gusts up to 35 mph will be possible again today. With the dry air in place, borderline critical fire weather conditions will exist today, but will be localized and focused mainly over the lower desert valleys. Since the winds are right at criteria, and with the recent precipitation across much of eastern Utah and western Colorado, have elected not to issue any Red Flag Warnings. Winds will finally relax tonight as the upper level trough continues to move out, allowing pressure gradient to relax and become more zonal. For tonight and Monday, conditions are expected to remain calm and quiet. High temperatures today are expected to run 10-15 degrees below normal, and under clear skies tonight overnight lows will run 5-10 degrees below normal. Temperatures start to rebound tomorrow with highs approaching average for late May. .LONG TERM...(Monday night through Saturday) Issued at 403 AM MDT Sun May 23 2021 The next Pacific Northwest trough starts to dig into the western CONUS by Tuesday, which will slowly turn upper level winds back to the southwest as the low progresses inland. As a result, expect temperatures to gradually rise each day next week, thanks to mild warm air advection. Cluster analyses indicate a more northerly track with this system, which will limit moisture from reaching much of the CWA. The low is expected to track across the Northern Rockies midweek, with a bulk of the precipitation falling over Montana and into the Northern Plains. The Uintas in northeast Utah and the Park/Elkheads in northwest Colorado have the best chance of receiving any precip from this clipper Wednesday evening. Elsewhere, expect dry weather with an uptick in winds with the passing system. Then, zonal flow and warming temps return for the entire region as we round out the work week. Unless the mid week trough takes a deeper track, the long term forecast is looking warm and dry. As a result, current trend returns the concern for widespread critical fire weather conditions across the Western Slope by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1125 AM MDT Sun May 23 2021 VFR conditions will prevail at all TAF sites through the next 24 hours under dry southwest flow. Moisture wrapped around a departing system will lead to periods of increased mid level clouds...generally across far northeast Utah and northwest Colorado. Isolated showers are also possible. Breezy conditions will continue throughout the day with gusts to 35 knots expected. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...BGB LONG TERM...TGJT AVIATION...TGJT
Hazardous weather outlook, May 23, 5:33 AM MDT, 9 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 533 AM MDT Sun May 23 2021 COZ001>014-017>023-UTZ022>025-027>029-241145- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 533 AM MDT Sun May 23 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Gusty winds upwards of 35-40 mph will be possible today. Localized critical fire weather conditions will be possible for lower desert valleys. .DAYS TWO THROUGH SEVEN...Monday through Saturday Critical fire weather conditions will return by midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 23, 12:09 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1209 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
05/23/2021 M47 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&
NLLocal storm report, May 23, 2:04 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
204 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM NON-TSTM WND GST 3 SSE WOODY CREEK 39.23N 106.87W
05/23/2021 M46 MPH PITKIN CO ASOS
ASOS STATION KASE ASPEN-PITKIN CNTY AIRPORT.
&&
NLThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:09 PM MDT | Special Weather Statement | GJT | Archuleta | 36 min |
| May 22, 10:19 PM MDT | Special Weather Statement | GJT | Archuleta | 41 min |
Nearby
Freeze Warnings in Colorado, 2021Every freeze warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.